Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS La Crosse, WI

September 7, 2001Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 7, 2001, 11:49 PM CDT for Crawford County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 11:49 PM CDT (04:49 UTC)
Expired
Sep 8, 2001, 12:30 AM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Crawford County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 12:05 AM CDTHail 1Eastman, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 11:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS53 KARX 080451
SVRLSE
WIC023-080530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1230 AM CDT

* AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF PRAIRIE DU CHIEN...MOVING
  NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR EASTMAN AT 1205 AM CDT.

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

RABERDING

LAT...LON 4303 9117 4302 9101 4339 9083 4341 9104

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:22 PM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Sep 7, 3:22 PM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT FRI SEP 7 2001

MAIN FORECAST PROBLEM CONTINUES TO BE THE WET SCENARIO FOR THE
FORECAST AREA THROUGH SATURDAY.

MORNING ANALYSIS DEPICTS SEVERAL DISTURBANCES.  THE FIRST OF NOTE
BROUGHT THE THUNDERSTORMS THROUGH THE FORECAST AREA THIS MORNING.
THIS HAS MOVED OUT AND IS NO LONGER OF GREAT CONCERN.  THE SECOND IS
NOW MOVING OUT OF KANSAS AND INTO IOWA...THROUGH WW714.  THIS HAS
INDUCED A WEAK FRONTAL WAVE ALONG THE COLD FRONT WHICH EXTENDS
THROUGH WESTERN IOWA AND INTO MINNESOTA AS OF 18Z.  CONVERGENCE
AHEAD OF THE FRONTAL WAVE IN CONJUNCTION WITH INSTABILITY HAS CAUSED
THUNDERSTORMS TO DEVELOP.  THIRD DISTURBANCE NEAR THE OKLAHOMA
PANHANDLE BEGINNING TO MOVE TO THE NORTHEAST.  ADDITIONAL SHOWERS
AND THUNDERSTORMS DEVELOPING ON ITS NORTHEASTERN FLANK.  FINALLY...
LAST DISTURBANCE OVER SOUTHERN CANADA CONTINUES TO DROP SOUTHEAST...
WITH SEVERAL SHORTWAVES ROTATING ABOUT IT.

MODEL INITIALIZATION REASONABLE THIS MORNING.  EXPECT REDEVELOPMENT
OF THUNDERSTORMS ALONG THE FRONT.  ENVIRONMENTAL FLOW SHOULD BRING
THEM NORTHEAST...PARALLEL TO THE FRONT.  PRECIPITABLE WATERS RANGING
FROM 1.5 TO OVER 2 INCHES REMAIN ACROSS THE FORECAST AREA.  RAINFALL
AMOUNTS ENDING AT 7 AM THIS MORNING AVERAGED 1 TO 2 INCHES FROM
WINONA-DECORAH AND EAST.  RAINFALL THIS AFTERNOON PRODUCED ANOTHER
1/2 TO 1 1/2 INCHES ACROSS THIS SAME AREA.  ADDITIONAL CONVECTION
TONIGHT AND SATURDAY WILL POSE THE THREAT OF FLASH FLOODING DUE TO
ITS MOTION...TRAINING ALONG THE FRONT.  WILL THEREFORE ISSUE A
FLASH FLOOD WATCH FOR THESE AREAS.

THE DISTURBANCE OVER THE OKLAHOMA PANHANDLE WILL MOVE NORTHEAST
SATURDAY.  ASSOCIATED LOW PRESSURE WILL MOVE NORTHEAST AS THE
SIGNIFICANT UPPER LEVEL SYSTEM OVER SOUTHERN CANADA GRADUALLY MOVES
IN.  SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A
RESULT.

TEMPERATURES QUITE DIFFICULT SINCE THE FRONT SHOULD BE TRAVERSING
RIGHT THROUGH THE FORECAST AREA AT 08/12Z.  AS A RESULT...WILL KEEP
OVERNIGHT LOWS NEAR PERSISTENCE FOR AREAS EAST AND SOUTH OF LA
CROSSE.

COOLER AIR WILL SPILL INTO THE FORECAST AREA SATURDAY NIGHT AS THE
SYSTEM EXITS.  MAY PULL BACK ON PRECIPITATION CHANCES GIVEN
SPEED/TIMING OF SYSTEM EXITING.  NOT VERY COMFORTABLE DOING SO GIVEN
THE NUMBER OF WEAK DISTURBANCES MOVING THROUGH THE FLOW.

THE UPPER LEVEL COLD POOL GRADUALLY MOVES DOWN SUNDAY AND INTO THE
EARLY PORTION OF NEXT WEEK.  THIS WILL BRING ADDITIONAL WEAK
DISTURBANCES THROUGH THE FORECAST AREA...ALONG WITH PRODUCING A
CHANCE OF INSTABILITY DRIVEN SHOWERS.  WILL CONTINUE SMALL CHANCE
OF PRECIPITATION THROUGH THE MEDIUM RANGE PERIOD...AS ASCERTAINING
THE TIMING AND AMPLITUDE OF THESE SYSTEMS THAT FAR OUT A BIT
UNREALISTIC.SYSTEM TOO DIFFICULT.

COORDINATED WITH MKX/GRB/DVN.

.LSE...FLASH FLOOD WATCH TONIGHT AND SATURDAY...IAZ010-011-029-030-
       MNZ088-096-WIZ017-029-032>034-041>044-053>055-061.

KRC

In the hours before

Local storm report, Sep 7, 6:55 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED.
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0602 PM    ONALASKA                  WI   WIND DAMAGE
09/07/01   LA CROSSE                      REPORTED BY
                                          DISPATCH
                                          ROOF OFF BUILDING.

0604 PM    MOUNT HOPE                WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          TREES DOWN

0605 PM    PATCH GROVE               WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          TREES DOWN

0605 PM    FENNIMORE                 WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          TREES DOWN
Local storm report, Sep 7, 7:17 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0630 PM    CATARACT                       WIND DAMAGE
09/07/01   MONROE                         REPORTED BY DISPATCH
                                          MOBILE HOME OVERTURNED

0550 PM    2 W MT HOPE               WI   WIND DAMAGE
09/07/01   GRANT                          REPORTED BY DISPATCH
                                          1-2 FOOT DIAMETER TREES
                                          SNAPPED OFF
Local storm report, Sep 7, 7:34 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0708 PM    1 NW NECEDAH              WI   WIND DAMAGE
09/07/01   JUNEAU                         REPORTED BY DISPATCH
                                          TREES DOWN

GL
Special weather statement, Sep 7, 8:08 PM CDT, 3 hours 41 minutes before
IAZ008>011-018-019-029-030-WIZ053>055-061-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT FRI SEP 7 2001

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES:

IN WISCONSIN
    VERNON...GRANT...RICHLAND AND CRAWFORD.

IN IOWA
    CHICKASAW...FLOYD...WINNESHIEK...CLAYTON...FAYETTE...HOWARD...
    ALLAMAKEE AND MITCHELL.

ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL AND
SOUTHWEST IOWA. AS THESE STORMS MOVE INTO NORTHEAST IOWA THERE WILL
BE A CONTINUED THREAT OF SEVERE WEATHER. AS A RESULT...THE SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.
Local storm report, Sep 7, 8:35 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
835 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0630       6 N ANGELO                WI   WIND DAMAGE
09/07/01   MONROE                         *** 1 INJ ***
                                          MOBILE HOME TOSSED
                                          OVER. WOMAN INSIDE WAS
                                          INJURED.

0708 PM    NECEDAH                   WI   WIND DAMAGE
09/07/01   JUNEAU                         NARROW SWATH OF TREES
                                          BLOWN DOWN ON WEST AND
                                          NORTH SIDES OF TOWN.
                                          REPORTED BY POLICE
                                          CHIEF.
SHEA
Special weather statement, Sep 7, 9:09 PM CDT, 2 hours 40 minutes before
IAZ008>011-018-019-029-030-WIZ053>055-061-080230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
909 PM CDT FRI SEP 7 2001

THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT UNTIL 9 PM FOR
THE FOLLOWING COUNTIES HAS BEEN ALLOWED TO EXPIRE...

IN WISCONSIN
    VERNON...GRANT...RICHLAND AND CRAWFORD.

IN IOWA
    CHICKASAW...FLOYD...WINNESHIEK...CLAYTON...FAYETTE...HOWARD...
    ALLAMAKEE AND MITCHELL.

ADDITIONAL THUNDERSTORM ACTIVITY WILL OCCUR ACROSS THIS REGION
TONIGHT...BUT AT THIS TIME...NO ADDITIONAL SEVERE WEATHER IS
EXPECTED.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:19 PM CDTSevere Thunderstorm WarningARXGrant26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.